FDA warns of serious liver injury risk with AbbVie hep C drugs

Reuters Health Information: FDA warns of serious liver injury risk with AbbVie hep C drugs

FDA warns of serious liver injury risk with AbbVie hep C drugs

Last Updated: 2015-10-22

By Bill Berkrot

(Reuters) - U.S. health regulators on Thursday issued a warning of potential risk of serious liver injury for certain patients using AbbVie's hepatitis C treatments, Viekira Pak (ombitasvir/paritaprevir/ritonavir with dasabuvir) and Technivie (ombitasvir, paritaprevir and ritonavir).

The Food and Drug Administration said AbbVie had identified cases of hepatic decompensation and liver failure in patients with advanced liver cirrhosis who were taking these medicines.

"Some of these events resulted in liver transplantation or death," the agency said in a posting on its website.

The FDA said it is requiring AbbVie to include warnings about the risk of serious liver injury in the labels of its combination hepatitis C treatments.

Since the approvals of Viekira Pak in December 2014 and Technivie in July 2015, at least 26 worldwide cases submitted to FDA Adverse Event Reporting System (FAERS) were considered possibly or probably related to Viekira Pak or Technivie, the agency said.

"Because post-marketing events are reported voluntarily during clinical practice, estimates of frequency cannot be made and a causal relationship between treatment and these events has not been established," AbbVie spokeswoman Jackie Finley said in an emailed statement.

The new information also includes a recommendation for physicians to assess evidence of liver decompensation prior to treatment and during treatment in cirrhotic patients.

In most of the cases, liver injury occurred within 1 to 4 weeks of starting treatment, the FDA said, adding that some cases occurred in patients who should not have been using the medicines.

"These serious outcomes were reported mostly in patients taking Viekira Pak who had evidence of advanced cirrhosis even before starting treatment with it," the FDA said.

"Patients taking these medicines should contact their health care professional immediately if they develop fatigue, weakness, loss of appetite, nausea and vomiting, yellow eyes or skin, or light-colored stools, as these may be signs of liver injury," the FDA said.

© Copyright 2013-2019 GI Health Foundation. All rights reserved.
This site is maintained as an educational resource for US healthcare providers only. Use of this website is governed by the GIHF terms of use and privacy statement.